Current Allergy and Asthma Reports

, Volume 6, Issue 4, pp 299–305

Ocular toxicity of systemic asthma and allergy treatments

  • Leonard Bielory
Article

DOI: 10.1007/s11882-006-0063-y

Cite this article as:
Bielory, L. Curr Allergy Asthma Rep (2006) 6: 299. doi:10.1007/s11882-006-0063-y

Abstract

Systemic medications, such as antihistaminic and antiin .ammatory agents used in the treatment of asthma and allergy, may have adverse effects on the eye. The major adverse effects on the eye have included cataracts, glaucoma, and tear-.lm dysfunction (dry-eye syndrome). The use of inhaled corticosteroids (bronchial and nasal) has been associated with mild systemic effects when compared with oral corticosteroids. The development of cataracts and glaucoma has been more commonly associated with earlier “hard” oral and inhaled steroids that affected individuals with an inherent high susceptibility or those who used them for several years. Whereas oral antihistamines commonly have an effect on allergies within hours, they also may exacerbate dry-eye complaints that commonly complicate symptoms with various forms of tear .lm dysfunction or conjunctival hyperreactivity. Clinicians should be aware that other systemic agents may complicate their attempts to maximize the treatment of ocular allergies.

Copyright information

© Current Science Inc 2006

Authors and Affiliations

  • Leonard Bielory
    • 1
  1. 1.Division of AllergyImmunology & Rheumatology, UMDNJ—New Jersey Medical SchoolNewarkUSA

Personalised recommendations